ACCIDENTALLY GAVE DOG DOUBLE DOSE OF BENADRYL

Benadryl is the most common brand name for diphenhydramine, an over-the-counter antihistamine medication used to address the common cold, swelling, itching, and other allergic symptoms. Though it is primarily used for humans, it is also effective in treating the same symptoms in dogs and other pets. The drug has a wide range of applications in dogs. It can treat allergies, reduce anxiety, mitigate motion sickness, and prevent adverse vaccination reactions. However, without following instructions closely and supervision from a healthcare professional, this self-medication can sometimes result in an overdose or adverse reactions.

Often, this overdose does not occur due to negligence on the part of dog owners. It may be that you accidentally gave your dog a double dose of Benadryl, or it could be that there is a complicated reaction between Benadryl and other drugs your dog is on. Either way, this multifunctional antihistamine medication can turn lethally dangerous if given in inappropriate doses.

Dangers Of Benadryl Overdose

Benadryl and all diphenhydramine class drugs such as Vetadryl are effective in relieving allergies and their symptoms like hives, sneezing, itching, and inflammation. This wide range of applications makes them easy culprits in many pet overdose cases. The normal recommended dose of Benadryl for dogs is 2-4 milligrams per kilogram of body weight. It may be difficult to gauge accurately what dose is optimal for your dog, because typical Benadryl tablets are sold in 25mg and 50mg doses.

For example, if you own a Chihuahua that weighs 6 pounds, the correct dose of Benadryl would be around 6 to 12 milligrams. However, because Benadryl does not come in these formulations, ascertaining the exact quantity can sometimes be complicated. Should your dog overdose on antihistamines like Benadryl, it could cause acute respiratory depression and fluctuations in heart rate and blood pressure that could lead to death. Consult your veterinarian to find the correct dosage for your dog before administering any medication to them. If using a liquid Benadryl formula, it is important to ensure that xylitol is not present, as that can cause low blood sugar and even liver failure in dogs.

Clinical Signs of Benadryl Overdose

Symptoms to watch out for if you suspect you have accidentally given your dog a double dose of Benadryl include:

  • Lethargy
  • Agitation
  • Drowsiness
  • Hypertension
  • Aggression
  • Abnormal heart rate
  • Vomiting
  • Lack of appetite

What To Do If Your Dog Overdoses on Benadryl

If your dog has overdosed on Benadryl or any other type of antihistamine, call Pet Poison Helpline at (855) 764-7661 and your vet to assess the poisoning situation and determine the next steps to take. Your veterinarian may prescribe activated charcoal in emergencies. This would help prevent further absorption of the drug from the stomach. Overall, treatment would involve monitoring cardiac and respiratory functions and providing supportive care to stabilize your pup.